Alert archive / Texas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 41, NWS Lubbock, TX
NWS Lubbock, TX issued this severe thunderstorm warning at May 15, 2018, 7:58 PM CDT for 5 counties in Texas. It was in force for 35 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 15, 2018, 7:58 PM CDT (00:58 UTC)
- Expired
- May 15, 2018, 8:33 PM CDT
- In force
- 35 min
- Issued by
- NWS Lubbock, TX
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 70.0 mph
Counties Castro County, TX, Hale County, TX, Lamb County, TX, Parmer County, TX, Swisher County, TX
The radar
The Lubbock radar (KLBB), 93 km from the middle of the area, began a volume at 00:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 15, 8:07 PM CDT | TSTM WND DMG | Flagg, TX | DOWNED POWERLINE NEAR FLAGG |
| May 15, 8:11 PM CDT | HAIL 1.5 | 3 Wsw Dodd, TX | METEOROLOGIST REPORTS HALF DOLLAR TO OCCASIONAL PING PONG BALL SIZE HAIL IN CORE OF STORM |
| May 15, 8:20 PM CDT | TSTM WND GST 70 | 3 N Hart, TX | |
| May 15, 8:32 PM CDT | TSTM WND GST 60 | 2 Wnw Olton, TX | |
| May 15, 8:41 PM CDT | TSTM WND DMG | Hart, TX | ROOF PARTIALLY REMOVED FROM LARGE WAREHOUSE. WIRES DOWN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 15, 5:17 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 00:00Z, 1.0 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1250 J/kg
- Mixed-layer CIN
- -57 J/kg
- Mixed-layer LCL
- 1650 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- 116 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 4.4
The text
As transmitted.
806
WUUS54 KLUB 160058
SVRLUB
TXC069-189-279-369-437-160145-
/O.NEW.KLUB.SV.W.0041.180516T0058Z-180516T0145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lubbock TX
758 PM CDT TUE MAY 15 2018
The National Weather Service in Lubbock Texas has issued a
* Severe Thunderstorm Warning for...
Southeastern Parmer County in the Panhandle of Texas...
Castro County in the Panhandle of Texas...
Northwestern Hale County in northwestern Texas...
Swisher County in the Panhandle of Texas...
Northern Lamb County in northwestern Texas...
* Until 845 PM CDT
* At 758 PM CDT, severe thunderstorms were located along a line
extending from 12 miles northeast of Dimmitt to 9 miles west of
Hart to 8 miles northwest of Earth, moving southeast at 35 mph.
HAZARD...70 mph wind gusts and ping pong ball size hail.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
considerable tree damage. Wind damage is also likely to
mobile homes, roofs, and outbuildings.
* Locations impacted include...
Plainview, Tulia, Dimmitt, Olton, Hart, Earth, Kress, Easter,
Lazbuddie, Fieldton, Halfway, Nazareth, Edmonson and Springlake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with these storms. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
LAT...LON 3475 10193 3451 10150 3416 10176 3397 10216
3421 10262 3431 10262 3431 10271 3456 10263
3475 10217
TIME...MOT...LOC 0058Z 298DEG 28KT 3463 10212 3440 10229 3428 10254
HAIL...1.50IN
WIND...70MPH
$$
071 follow-up statement
588
WWUS54 KLUB 160133
SVSLUB
Severe Weather Statement
National Weather Service Lubbock TX
833 PM CDT TUE MAY 15 2018
TXC069-189-279-369-437-160141-
/O.CAN.KLUB.SV.W.0041.000000T0000Z-180516T0145Z/
Parmer TX-Castro TX-Hale TX-Swisher TX-Lamb TX-
833 PM CDT TUE MAY 15 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN PARMER...
CASTRO...NORTHWESTERN HALE...SWISHER AND NORTHERN LAMB COUNTIES IS
CANCELLED...
A severe thunderstorm watch remains in effect until 100 AM CDT for
the Panhandle of and northwestern Texas.
Remember, a Severe Thunderstorm Warning still remains in effect for
Castro, northwestern Hale, Swisher, and northern Lamb Counties.
LAT...LON 3475 10193 3451 10150 3416 10176 3397 10216
3421 10262 3431 10262 3431 10271 3456 10263
3475 10217
TIME...MOT...LOC 0129Z 298DEG 28KT 3451 10186 3428 10203 3416 10228
$$
07What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 6:34 PM CDT, 1 hour 24 minutes earlier.
Area forecast discussion, May 15, 6:34 PM CDT, 1 hour 24 minutes before
Area Forecast Discussion National Weather Service Lubbock TX 634 PM CDT Tue May 15 2018 .AVIATION... Thunderstorms vicinity KLBB to KPVW very early in the TAF period will push eastward while a thunderstorm complex will move eastward out of northeastern NM and head toward KCDS by late evening. Will run with a brief TEMPO group at each terminal in first six hours of the forecast period. Otherwise VFR conditions expected through the period. && .PREV DISCUSSION... /issued 338 PM CDT Tue May 15 2018/ DISCUSSION... The front/outflow has pushed even farther south than previous indications and has taken the focus for convective initiation farther south into the northern Permian Basin. North of the boundary, the airmass across our forecast area has become quite conditionally unstable, with MLCAPES running about 1500 to 3000 J/kg, the max in buoyancy located in the eastern South Plains and western Rolling Plains. We also have an interesting situation aloft, with a jet max moving into southwest Texas, and another advancing into north-central New Mexico. So far, it appears that our forecast area may be situated under subtle subsidence between these two jets, although the subsidence may be replaced by weak ascent by evening as the shortwave to our west edges closer. The upshot is that there is still some t-storm potential across much of the forecast area this afternoon and evening. The cap has pretty much eroded across the South Plains and we'll watch for any left-moving storms coming in from the Permian Basin and/or additional development possible along outflows or possibly retreating boundary across the western or southern South Plains. Additionally, t-storms developing along the higher terrain in northern NM are expected to organize and propagate eastward, then turning southeast into the strengthening LLJ this evening. There is a good chance that this activity may clip our northern and northeast counties this evening. On Wednesday, east-southeast low-level flow should keep the dryline backed up near the state line through the day. Shortwave ridging will be approaching from the west, but it appears that modest northwest flow immediately downstream of the ridge will provide some lift across the area and give us another chance at afternoon and evening t-storms. Heights will rise on Thursday as the shortwave ridge traverses the region but low-level southeast flow should maintain moisture levels and the ridge axis is progged to be east of the forecast area by late afternoon or early evening which will bring us another window of t-storm development. Southwesterly flow aloft amplifies on Friday as the next upper- level system moves across the Great Basin. Strong heating may prove sufficient to break the cap late in the day, similar to Thursday except there may be a stronger shortwave approaching by peak heating - bringing greater lift and shear. it is still uncertain how far east the dryline will go Friday, but it may slide farther east given the stronger wind fields aloft. With upper troughiness lingering to our west this weekend, this should maintain the chance of t-storms Saturday and Sunday. Additionally, a cold front may move into the area and provide a focus for storms. In fact, on their recent 0 and 12 UTC runs, both the GFS and ECMWF show quite a bit of QPF across the region late Sunday/Sunday night as the upper trough lifts northeast over the region. Of course the progression/location of the front may play a decisive role in where the best rain chances develop. && .LUB WATCHES/WARNINGS/ADVISORIES... None. && 07
Hazardous weather outlook, May 15, 11:36 AM CDT, 8 hours 22 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Lubbock TX 1136 AM CDT Tue May 15 2018 TXZ021>044-160445- Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale- Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King- Yoakum-Terry-Lynn-Garza-Kent-Stonewall- 1136 AM CDT Tue May 15 2018 This Hazardous Weather Outlook is for the South Plains, Rolling Plains and the far Southern Texas Panhandle. .DAY ONE...This Afternoon and Tonight Severe storms are expected to develop this afternoon and evening, primarily from the South Plains into the Rolling Plains. Additional severe thunderstorms are possible farther north later this evening and could affect the southern Panhandle. In addition to heavy rain and localized flooding, the strongest of storms could produce wind gusts to 80 mph and hail as large as baseballs. .DAYS TWO THROUGH SEVEN...Wednesday through Monday An unsettled weather pattern will continue through early next week with daily chances for strong and severe thunderstorm development. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed.
In the hours before
Local storm report, May 15, 7:03 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
703 PM CDT TUE MAY 15 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0644 PM HAIL 3 SE CALDWELL 33.74N 101.92W
05/15/2018 M1.00 INCH LUBBOCK TX SOCIAL MEDIA
&&
EVENT NUMBER LUB1800078
JGDLocal storm report, May 15, 7:27 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
727 PM CDT TUE MAY 15 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0720 PM TSTM WND GST 2 NE FRIONA 34.65N 102.69W
05/15/2018 M58 MPH PARMER TX MESONET
&&
EVENT NUMBER LUB1800079
JGDLocal storm report, May 15, 7:31 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
731 PM CDT TUE MAY 15 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0723 PM WALL CLOUD 11 ESE BOVINA 34.46N 102.71W
05/15/2018 PARMER TX TRAINED SPOTTER
NOT CURRENTLY ROTATING
&&
EVENT NUMBER LUB1800080
JGDLocal storm report, May 15, 7:50 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
750 PM CDT TUE MAY 15 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0735 PM HAIL 5 S SOUTH PLAINS 34.15N 101.31W
05/15/2018 E1.50 INCH FLOYD TX STORM CHASER
&&
EVENT NUMBER LUB1800081
JGDLocal storm report, May 15, 7:55 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
755 PM CDT TUE MAY 15 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0752 PM HAIL ROARING SPRINGS 33.90N 100.86W
05/15/2018 E0.75 INCH MOTLEY TX CO-OP OBSERVER
&&
EVENT NUMBER LUB1800082
JGDLocal storm report, May 15, 7:58 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
758 PM CDT TUE MAY 15 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM HAIL 9 E PLAINVIEW 34.19N 101.57W
05/15/2018 M1.25 INCH HALE TX SOCIAL MEDIA
&&
EVENT NUMBER LUB1800083
JGDThe office that day
Everything else NWS Lubbock, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 15, 7:18 PM CDT | Severe Thunderstorm Warning | LUB | Bailey, Castro, Lamb, Parmer | 42 min |
| May 15, 7:28 PM CDT | Severe Thunderstorm Warning | LUB | Briscoe, Floyd, Hale, Hall, Motley, Swisher | 62 min |
| May 15, 7:30 PM CDT | Severe Thunderstorm Warning | LUB | Dickens, Floyd, Motley | 45 min |
| May 15, 8:14 PM CDT | Severe Thunderstorm Warning | LUB | Motley | 31 min |
| May 15, 8:17 PM CDT | Severe Thunderstorm Warning | LUB | Castro, Hale, Lamb, Parmer, Swisher | 43 min |
| May 15, 8:41 PM CDT | Severe Thunderstorm Warning | LUB | Cottle, Dickens, King, Motley | 46 min |
| May 15, 8:45 PM CDT | Severe Thunderstorm Warning | LUB | Briscoe, Castro, Floyd, Hale, Lamb, Swisher | 45 min |
| May 15, 9:24 PM CDT | Severe Thunderstorm Warning | LUB | Cottle, Motley | 38 min |
| May 15, 9:27 PM CDT | Severe Thunderstorm Warning | LUB | Briscoe, Crosby, Dickens, Floyd, Hale, Hall and 2 more | 48 min |
| May 15, 10:06 PM CDT | Severe Thunderstorm Warning | LUB | Childress, Cottle, Dickens, Floyd, Hall, King and 1 more | 39 min |
| May 15, 10:44 PM CDT | Special Weather Statement | LUB | Cottle, King | 31 min |
| May 16, 6:13 AM CDT | Special Weather Statement | LUB | Briscoe, Swisher | 47 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.